Neurology India
Open access journal indexed with Index Medicus
  Users online: 69  
 Home | Login 
  About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe Etcetera Contact  
  Navigate Here 
 Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (164 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed7560    
    Printed82    
    Emailed4    
    PDF Downloaded279    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2008  |  Volume : 56  |  Issue : 1  |  Page : 94-96

Nitrofurantoin-induced peripheral neuropathy: A lesson to be re-learnt


1 Department of Neurology, Ahwaz University of Medical Sciences, Ahwaz, Iran
2 Department of Neurology, Zahedan University of Medical Sciences, Zahedan, Iran
3 Research Center for Infectious Diseases and Tropical Diseases, Zahedan University of Medical Sciences, Zahedan, Iran

Date of Acceptance22-Jun-2007

Correspondence Address:
Ali Moghtaderi
Department of Neurology, Zahedan University of Medical Sciences, Zahedan
Iran
Login to access the Email id


DOI: 10.4103/0028-3886.39329

PMID: 18310854

Get Permissions



How to cite this article:
Sharafadinzadeh N, Moghtaderi A, Alavi-Naini R. Nitrofurantoin-induced peripheral neuropathy: A lesson to be re-learnt. Neurol India 2008;56:94-6

How to cite this URL:
Sharafadinzadeh N, Moghtaderi A, Alavi-Naini R. Nitrofurantoin-induced peripheral neuropathy: A lesson to be re-learnt. Neurol India [serial online] 2008 [cited 2014 Sep 16];56:94-6. Available from: http://www.neurologyindia.com/text.asp?2008/56/1/94/39329


Sir,

The widespread use of nitrofurantoin since its availability in 1952 in the treatment of urinary tract infection was soon followed by reports of neurotoxicity attributable to it. Neuropathy has been well documented with short-term use but rarely developed with chronic drug consumption. [1],[2] Clinical association between nitrofurantoin-induced neuropathy and tethered cord syndrome has not been reported. Progressive neuro and urological dysfunction localized to the conus medullaris may also suggest tethered cord. We present a case of peripheral neuropathy induced by nitrofurantoin; confirmed clinically and electrophysiologically with incidental coexistence of tethered cord.

A 16-year-old girl was admitted to our hospital because of weakness and paresthesia. She was well since two years ago when nitrofurantoin (200 mg/dl) was prescribed for recurrent urinary tract infection elsewhere. Eight months before admission she felt paresthesia in both lower limbs and then it extended to the upper extremities. Five months later she couldn't stand and walk easily without help. Family history was negative.

On neurological examination severe muscular atrophy along with limb deformity and contracture were noted [Figure - 1]. Deep tendon reflexes were decreased and trophic changes were present. The EMG/NCV evaluation of both upper and lower limbs revealed severe decrease in amplitude, increased latency and slow conduction velocities compatible with severe sensorimotor, mainly axonal peripheral neuropathy. Sensory nerve action potentials were not detected. The EMG study revealed acute denervation findings in the distal part of the lower limbs and chronic regenerative changes in the proximal portions. Paraspinalis muscles were normal. The MR imaging showed abnormally low settled spinal cord [Figure - 2] compatible with tethered cord. Neurogenic bladder due to tethered cord caused urinary retention, infection and obstructive uropathy. Routine workup for diabetes, vasculitis, celiac disease, metabolic and nutritional disorders was negative. Concerning the low serum creatinine, nitrofurantoin was discontinued, three months later paresthesia decreased and motor function recovered partially.

Nitrofurantoin neurotoxicity is associated with a symmetric sensorimotor predominantly axonal polyneuropathy. [3] The neuropathologic findings include Wallarian degeneration, segmental demyelination resulting in axonal loss, usually distal portions, which is responsible for protein synthesis, secondary to nutritional deficiency or various toxins. [4] Those proteins are vital to the growth and development of the axon and myelin sheath. The antibacterial activity is probably due to interfering with bacterial carbohydrate metabolism inducing acetyl-coenzyme-A inhibition which is the same mechanism responsible for nitrofurantoin neurotoxicity. Another hypothesis states underlying comorbid diseases which may contribute to subclinical nerve injury aggravated by nitrofurantoin. It may also cause neuropathy by acting as a folic acid antagonist. [1] About 14% of adverse drug reactions (ADRs) are neurological, the vast majority of them are dose-related. So they can be prevented and/or treated by adjusting the administered dose. [5] Grushka et al. [6] reported a woman with "strong pains" who used nitrofurantoin. Within three months of drug withdrawal, pain decreased and her muscle strength recovered. It seems that clinical judgment is the mainstay of ADR diagnosis. It was also shown that the ADR probability scale has consensual and concurrent validity. [7] Up to now, no drug is available to prevent or cure drug-induced neuropathies.

 
  References Top

1.Lehmann W. Toxic polyneuritis in a female patient with chronic pyelonephritis after long-term treatment with nitrofurantoin. Dtsch Gesundheitsw 1966;21:2338-43.  Back to cited text no. 1  [PUBMED]  
2.Pages M, Pages AM. Neuropathy during prolonged treatment with nitrofurantoin: Study of a nerve biopsy. Arch Anat Cytol Pathol 1988;36:167-9.  Back to cited text no. 2    
3.Davey R. Macrodantin: A cautionary tale. Med J Aust 1986;145:476-7.  Back to cited text no. 3    
4.Jacknowitz AI, Le Frock JL, Prince RA. Nitrofurantoin polyneuropathy: Report of two cases. Am J Hosp Pharm 1977;34:759-62.  Back to cited text no. 4  [PUBMED]  
5.Naranjo CA, Fornazzari L, Sellers EM. Clinical detection and assessment of drug induced neurotoxicity. Prog Neuro-Psychoph 1981;5:427-34.  Back to cited text no. 5    
6.Grushka M, Tchechik M, Weiss S. Peripheral neuropathy due to prolonged treatment with nitrofurantoin. Harefuah 1975;88:23-6.  Back to cited text no. 6  [PUBMED]  
7.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 7  [PUBMED]  


    Figures

  [Figure - 1], [Figure - 2]

This article has been cited by
1 Drug-Induced Peripheral Neuropathy
Ole J. Vilholm,Alex A. Christensen,Ahmed H. Zedan,Mustapha Itani
Basic & Clinical Pharmacology & Toxicology. 2014; : n/a
[Pubmed]
2 Miscellaneous antibacterial drugs
Corti, N. and Imhof, A. and Wenger, C.
Side Effects of Drugs Annual. 2010; 32: 461-489
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Medknow